Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 25, NWS Tucson, AZ

July 14, 2021Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 14, 2021, 7:54 AM MST for Pinal County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2021, 7:54 AM MST (14:54 UTC)
Expired
Jul 14, 2021, 11:00 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:50 AM MSTFLASH FLOOD20 Ne Eloy, AZPINAL COUNTY SHERIFFS DEPARTMENT REPORTED A ROAD CLOSURE AT QUAIL RIDGE WAY AND DIFFIN ROAD IN CACTUS FOREST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 2.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1970 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WGUS55 KTWC 141454
FFWTWC
AZC021-141800-
/O.NEW.KTWC.FF.W.0025.210714T1454Z-210714T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
754 AM MST Wed Jul 14 2021

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pinal County in southeastern Arizona...

* Until 1100 AM MST.

* At 754 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen in the Cactus Forest area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kearny, Cactus Forest and Kelvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3310 11115 3313 11108 3315 11095 3303 11086
      3276 11092 3257 11104 3254 11123 3268 11144
      3283 11152 3293 11141

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
1 follow-up statement
353 
WGUS75 KTWC 141634
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
934 AM MST Wed Jul 14 2021

AZC021-141800-
/O.CON.KTWC.FF.W.0025.000000T0000Z-210714T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
934 AM MST Wed Jul 14 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING FOR CENTRAL PINAL COUNTY...

At 934 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 2 inches of rain have fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Kearny, Cactus Forest and Kelvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3310 11115 3313 11108 3315 11095 3303 11086
      3276 11092 3257 11104 3254 11123 3268 11144
      3283 11152 3293 11141

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:24 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 14, 5:24 AM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
524 AM MST Wed Jul 14 2021

.UPDATE...Ran a quick update to short term forecast as showers
and isolated thunderstorms continue to develop over our area and
developed really quick up across the Phoenix metro area. The
Phoenix convection is associated with outflow pushing into from
the NW that may get down in our area later this morning. We've
seen some rainfall totals up to 1.50" in/around the Oracle area
where a flash flood warning is in effect.

&&

.SYNOPSIS...An active period of daily scattered showers and
thunderstorms during the next 7 days. High temperatures will be
below normal through the remainder of the week into the weekend.

&&

.DISCUSSION...Today will be an atypical monsoon day as a weak
short wave moves across the northern half of the state. Scattered
thunderstorms were occurring across northern AZ this morning with
a few elevated thunderstorms occurring east of San Carlos across
northern Graham county. Additional elevated thunderstorms will be
developing this morning with scattered storms around into the
afternoon and evening hours. Storms will be slow movers, mainly
to the E/SE, and with anonymously high PW values across the area,
flash flooding with be a threat. Flash flood watch continues
across most of the area into this evening.

Upper levels get pretty mucked up Thursday and Friday before a
deeper easterly flow sets up over the weekend into early next
week. Thus daily rounds of afternoon and evening showers and
thunderstorms.

With an active pattern in place over the next 7 days, high
temperatures will be below normal.

&&

.AVIATION...Valid through 15/12Z.
FEW-SCT clouds at 10k-14k ft MSL and BKN-OVC clouds AOA 20k ft
MSL thru 14/18Z, then SCT-BKN clouds at 8k-12k ft MSL til 15/05Z.
Slowly diminishing clouds aft 15/05Z. Scattered to numerous
SHRA/TSRA developing aft 14/19Z and persisting through the evening
hours tonight before diminishing. Wind gusts to 45 kts possible near
any TSRA along with mountain obscurations. Otherwise, SFC wind
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across southeast Arizona the next week. Gusty
outflow winds will be the primary concern with the daily storms.
Min RH values will be in the 25-35 percent range at the lower
elevations, with higher values in the mountains. 20-foot winds
will generally be less than 15 mph and follow normal diurnal
trends when not influenced by thunderstorms.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through this evening for AZZ501>507-509-511-
  513>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 14, 6:39 AM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
639 AM MST Wed Jul 14 2021

AZZ502-504>506-141430-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
639 AM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND PINAL
COUNTIES UNTIL 730 AM MST...

At 638 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Top Of The World to 16 miles
southwest of Chui-Chu. Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Eloy, Kearny, Dudleyville, Picacho, Chui-Chu, Picacho Peak State
Park, Red Rock, Cactus Forest, Cockleburr, North Komelik, Kohatk,
Jack Rabbit, Shopishk, Kelvin and East Chui-Chu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3290 11071 3221 11184 3268 11220 3268 11216
      3270 11215 3273 11209 3272 11205 3275 11205
      3277 11200 3277 11188 3279 11187 3279 11178
      3273 11174 3276 11161 3286 11151 3324 11094
TIME...MOT...LOC 1338Z 335DEG 31KT 3325 11098 3260 11203

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:11 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 14, 3:51 AM MSTAreal Flood AdvisoryTWCPinal114 min
Jul 14, 4:27 AM MSTFlash Flood WarningTWCPinal2 hr
Jul 14, 5:56 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 14, 6:28 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 14, 6:39 AM MSTSpecial Weather StatementTWCPinal51 min
Jul 14, 7:11 AM MSTFlash Flood WarningTWCPima3 hr
Jul 14, 7:15 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 14, 8:59 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 14, 9:09 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 14, 9:22 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 14, 10:53 AM MSTAreal Flood AdvisoryTWCPinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.